Long-term use of gastric acid-suppressing drugs may increase the risk of vitamin B deficiency according to a large US case-control study. The findings have prompted experts to warn GPs to be mindful of this risk when prescribing the drugs.
The study of more than 200,000 patients found use of proton-pump inhibitors (PPIs) or histamine-2 receptor antagonists (H2RAs) for two or more years was associated with a significantly increased likelihood of vitamin B12 deficiency, compared with no use of either type of drug.
A team from Kaiser Permanente in Oakland, California, compared prior PPI or H2RA use among 25,956 patients diagnosed with vitamin B12 deficiency and 184,199 matched control patients without vitamin B12 deficiency.
They found a 65% increased risk of vitamin B12 deficiency among those who used proton-pump inhibitors (PPIs) for two years or more, and a 25% increased risk among those using H2RAs compared with people who did not use either of the acid-inhibiting medications.
The researchers concluded: ‘This study found an association between the use of PPIs and H2RAs for two or more years and a subsequent diagnosis of vitamin B12 deficiency.
‘We cannot completely exclude residual confounding as an explanation for these findings, but, at minimum, the use of these medications identifies a population at higher risk of B12 deficiency, independent of additional risk factors.
‘These findings do not recommend against acid suppression for persons with clear indications for treatment, but clinicians should exercise appropriate vigilance when prescribing these medications and use the lowest-possible effective dose.’
Dr Martin Duerden, RCGP clinical adviser on prescribing and a part-time GP in Conwy, Wales, told Pulse the potential association with vitamin B12 deficiency added to other concerns about long-term use of PPIs, and GPs should avoid prescribing them long-term and at high doses.
Dr Duerden said: ‘PPIs are one of the most commonly used drugs in the UK and vitamin B12 deficiency is relatively common in older people. Because PPIs are now very cheap and have appeared relatively innocuous we have generally lost interest in restricting their use.
‘However, increasing concerns about susceptibility to C. diff and other gastrointestinal infections plus risks of osteoporosis and fractures has made us think again and raised interest in reviewing and reducing their use, particularly in older people.’
Dr Duerden added that this was ‘adding to evidence for need for caution with these drugs’.
He said: ‘Long-term use should be avoided as much as possible and patients should be encouraged to use them intermittently and at the lowest possible dose.
‘Whether we should consider testing patients on long-term PPIs for B12 deficiency is also now open to debate. These concerns about vitamin B12 may also apply to H2-antagonists such as ranitidine but their use is now much less in the UK.’
JAMA 2013; available online 11 December